terminal restlessness …

October 28, 2010

in Hospice & Palliative Medicine

… not all moaning, twitching, agitation or other new symptoms near the end of life are due to ‘terminal restlessness’. See the summary on delirium at end-of-life.

slides 7-8-9 list common things that might be going on

slides 10-11-12-13 give some (non-pharmacologic) inteventions to try

A common cause of new symptoms (twitching, restlessness, moaning) or change in behavior (agitation, crying out) is build up of toxic metabolites of opiates due to decreased metabolism/hepatic/renal function during the last days of the dying process (slides 15-16). These symptoms are often identified  as increased pain and the infusion is titrated up or more boluses are used, exacerbating the problem.

Some questions to ask … How do we know that pain is causing the symptoms they are having? Is this how they have been expressing their pain? … What is their urine output? … Why have caregivers been hitting the bolus button? … What exactly is the concern?

The most difficult aspect of this scenario is to recognize what is going on … it’s often hard to see the forest when you’re in the middle of the trees. Once the situation is correctly identified, the caregivers/family need to be educated and given other ‘things to do’ (instead of hitting the bolus).

The infusion rate should be cut in half (or the basal stopped) and a reasonable bolus made available. Depending on the overall situation and symptoms – haloperidol and/or lorazepam may be appropriate.

Fast Facts 1, 57, 58, 142 provide further guidance.

{ 1 comment… read it below or add one }

dental assistant December 4, 2010 at 11:54 am

My cousin recommended this blog and she was totally right keep up the fantastic work!

Leave a Comment

Previous post:

Next post: